When the NPA asked pharmacists to specify where in the dispensing process errors were occurring, it identified that “a lot of mistakes happen...when the patient comes to collect their medicine”, National Pharmacy Association (NPA) director of pharmacy Leyla Hannbeck told C+D today (November 8).
She would not give details of the number of “handing out” errors in previous incident reports, but said these errors were previously categorised “more broadly”.
According to the NPA's latest Medication Safety Officer (MSO) report, incidents reported during the “handing out” process included: fridge items – “especially insulin” – handed over to the wrong patient; staff picking medicines based on the labels, rather than the prescription; and patients with similar sounding names receiving the wrong medicines.
Patients receiving wrong medicine
There was a 17% increase in reports of patients receiving the wrong medicine, compared with the error reports received between March and June, including “several errors” involving prescriptions being processed for family members at the same addresses, the NPA said last week (October 31).
It also noted reports of standard operating procedures not being followed by new pharmacy team members and listed “education and training” as one of the main contributors to patient safety incidents, accounting for 13% of all errors reported to the NPA in the three months to September.
“Although there was a slight reduction of patient safety incidents reported” from July to September compared with the three months to June, “the total number of reports remain consistently high”, Ms Hannbeck said in her letter to superintendents.
In another “interesting” error noted by the NPA, a pharmacist discovered that at least six boxes of 30/500mg co-codamol tablets had been mistakenly sold over the counter in place of 8/500mg tablets.
“Trying to rectify the error, the pharmacy put a sign on the counter asking any patients who bought 30/500mg tablets to return them back to the pharmacy as soon as possible,” the NPA said.
Metronidazole instead of nitrofurantoin
The two most common errors reported continue to be “wrong/unclear dose or strength”, accounting for 27% of all patient safety incidents, and “wrong drug/medicine”, accounting for 26%.
Allopurinol and atenolol, amlodipine and amitriptyline, and gabapentin and pregabalin, were among the commonly mistaken medicines “continuously mentioned” in reports to the NPA, it said.
In one “look-alike, sound-alike” incident, “a series of events occurred before the error was identified”, the NPA said.
“A patient was prescribed nitrofurantoin capsules for the duration of one week, and after consuming a large quantity of alcoholic beverages over a weekend, felt unwell and slept for a few days, relating it to the ‘heavy’ weekend,” the NPA explained.
“After another blood test, the patient’s results showed an abnormal liver function and the GP advised them to reduce alcohol consumption.
“The patient continued to feel unwell, and was absent from work even after finishing the antibiotic course,” the NPA added.
“A friend, who is a GP, questioned the patient and it transpired that metronidazole had been dispensed by the pharmacy instead of nitrofurantoin.”
Flu jab incidents
The NPA also highlighted two errors during the NHS flu vaccination service. In one case, Fluad was administered subcutaneously instead of intramuscularly, and in another a breastfeeding woman received a flu vaccination, despite not being eligible under the patient group direction (PGD).
“Pharmacists must ensure they have fully read and understood what is outlined in the NHS flu PGD and service specification,” Ms Hannbeck stressed.
The majority – 62% – of all incident reports to the NPA continue to involve “no harm” to the patient, while 23% were reported as “near misses”, it pointed out.
Read a full copy of the NPA’s report for July-September 2018 here.